GCA diagnosis over Christmas - I'm a newbie!

Greetings all. After a rather shocking and fairly swift entry into a local hospital at the beginning of December, a suspected diagnosis of Temporal Arteritis was confirmed, followed by a rather large dose of steroids. The condition presented itself as scalp tenderness on one side of the head and face, locked jaw, numb chin, teeth and gums, pain (and visual loss) in one eye, tinnitus and mind blowing, excruciating, 24/7 head pain. In the last (almost) two months, I have struggled to get used to the effects of these crazy meds but I think I might be eventually winning .... After the initial 60 mg dose of steroids in the hospital and the following euphoria of having NO pain, I then underwent three days of 1000mg intravenous steroids, then back on the 60mg dose when I returned home. I seemed to expand almost immediately - being able to do up trousers in the morning but ripping everything off by lunchtime when the steroids kicked in and my waist disappeared! Two weeks in from diagnosis and I was shaky, wobbly and weak with swollen face, neck and waistline. I could hardly function - but I had no pain (YAY!). I woke up one morning with a lump which spread from my ear to my right shoulder and which moved around over the next few days and eventually settled, rather attractively, under my chin. Physically, I'm still pretty much the same now...

So, now I'm tapering - and a little faster than I expected as all my bloods have come back to near normal and my Rheumatology consultant is pleased. I've had a few weird things lately but I check them out and the conclusion so far has been they are all 'steroid related'. Looking forward to maybe picking up a few useful tips on how to survive the next year or so as I come back down to (hopefully) a steroid-free life again.

PS Unfortunately just spent the last 3 years as a carer for my youngest son who sustained a severe brain injury in 2013 and has had to relearn everything again. I hate to think of what might have happened if GCA had struck this time last year - we're in a much better place now. But the stress probably didn't help!

4 Replies

oldestnewest
  • Hi,

    Sorry to hear your news - yes it certainly is a shock to the system, but at least you're on the road to recovery now.

    However, please don't expect it to be a quick journey, despite what the Rheumy may say! It took me 4 and a half years to get from 60mg down to zero, and that's without any hiccups!

    Your bloods should be low with medication, that doesn't mean the problem is solved, the inflammation is just being controlled by the Pred. From now on, it's a balancing act trying to reduce the Pred (not too quickly) whilst keeping the Inflammation under control.

    Please read as much info as you can on GCA, and particularly on reduction plans. Pred does have lots of side effects, but not everybody gets all, or even some of them. The PMRGCAuk website has loads of information, sure others will come along with more info and links to other sites.

    The stress of looking after your son probably didn't help, it certainly seems to be factor in GCA or PMR, but it is what it is. Glad to hear that he is improving.

    Take care, I'm sure once you get more information you will have more questions, so please ask anything, anytime. There is lots of experience on this site.

  • Thanks for this. I hear what you say about being patient - it's never going to be quick I guess. Fortunately, I didn't seem to have any other symptoms before the diagnosis - no aches or pains luckily (yet!) other than a persistent tooth/sinus infection that wouldn't clear up. Let's see what the next few months bring.

  • Hi again,

    If you keep the Pred at a level that controls things you shouldn't get any other symptoms- that's the idea. Only problems occur when you try and reduce too quickly and go below the level that controls the inflammation- and that's usually (not always) because your doctor is pushing you. If you reduce sensibly you shouldn't get problems, but you need to remember that other things can affect you - stress being one, doing too much, not getting enough rest.

    You do need to live life in the slow lane for a while - not always easy - but if you don't it will take longer to get through.

    Undoubtedly you will get some side effect from the Pred- but you have to tell yourself it's taking away the pain, and with GCA it's looking after your sight

    You have to learn to put yourself first for a change!

    Take care.

  • I'm so sorry this has hit you so hard. The stress of your son surely took it's toll. We all need to avoid stress. I had many painful debilitating months before I could see a RA and get the diagnosis of PMR. I appreciate your description of symptoms because my head hurts on one side and I am watchful for the GCA. Prayers for your speedy recovery.

You may also like...